After All Those Bad Things I Said About Letrozole…

I feel that I need to revisit the whole letrozole thingie, just to be fair.

In my last post I expressed my frustration with the continued side effects of the estrogen-supressing aromatase inhibitors designed to reduce the risk of cancer recurrence. Cancer survivors face a considerable amount of pressure from our oncologists to stay on these medications, but everyone agrees that their use does not come without health risks or hits to one’s quality of life. The latter is a squishy concept that is not easily quantifiable.

Deciding whether to take medications for the length of time prescribed, or stop them early, comes down to an individual’s tolerance of both the side effects and risk.

So after all the complaining in my last post, the big question I have in front of me is that, given that I’m already postmenopausal — regardless of the fact that it was the medication that pushed me into menopause — if I were to stop letrozole, would I experience a significant improvement of my complaints? And if I could reverse the side effects how long would it take? None of that is clear.

Granted, there remains additional risk in taking an aromatase inhibitor, particularly long-term, as the cessation of estrogen production contributes to aging and age-related maladies, including heart issues, bone loss and broken bones. And certainly, there is gradual collagen and hair loss, not to mention suppression of the libido.

There are some bright spots in this.

But if we ignore that for now, I have to admit that not all days are as bad as how I described them. I don’t lie in bed staring at the ceiling while every single side effect hits me all at once. I experience them here and there. And most of them are tolerable.

My fear is about the future. If I’m feeling this now, what will it be like in another six months or a year? What if things go downhill gradually and I don’t realize it until later when I’ve slid so far down that nothing is salvageable. That’s completely ignoring the realities of the “now” for the imagined troubles of tomorrow. That is not being mindful!

But unfortunately, with medications such as these, the future is a factor that must be taken into account, and with that comes anxiety. Of course, anxiety always makes things worse. For me, it’s one of the most difficult side effects of cancer, because it magnifies all the negatives, both real and imagined.

I realized after I submitted the last post, after I complained about all the things I was experiencing, that not everything was as horrible as I thought. Things are not “normal”, and the situation is still applying a frustrating pressure on my quality of life. But maybe, for now, can I hold on and get the most out of the benefits of letrozole, and then re-evaluate tomorrow?

Yes, I can.

Author: franticshanti

Why so serious?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.